Side effects of taking unnecessary thyroid medication?

I have been taking 30 mg Armour Thyroid for subclinical hypothyroidism. My TSH was 4.7, my T3 was 209 and my T4 was 1.1. Since taking the medication my TSH is now 4.3, my T3 is lower 192 and my T4 is now 1. I now have symptoms I never had before taking the medication (flaky nails, hair loss and my heart beating loudly at night-I know these are hypo symptoms but I didnt have them before the medication) and have been gaining weight. I have gained 9 pounds since starting the medication. Im wondering if I should even be taking the meds since I feel worse since starting them. Is weight gain a side effect of taking unnecessary thyroid medication?

3 comments

  • gangadharan_nair

    Thyroid is a hormone produced by the body. When taken correctly, thyroid is used to treat the symptoms of hypothyroidism (a condition where the thyroid gland does not produce enough thyroid hormone). Symptoms of hypothyroidism include lack of energy, depression, constipation, weight gain, hair loss, dry skin, dry coarse hair, muscle cramps, decreased concentration, aches and pains, swelling of the legs, and increased sensitivity to cold. Thyroid is also used to treat goiter (enlarged thyroid gland). Thyroid is in a class of medications called thyroid agents. It works by supplying the thyroid hormone normally produced by the body.
    Thyroid helps control the symptoms of hypothyroidism, but does not cure this condition. It may take up to several weeks before you notice any change in your symptoms. To control the symptoms of hypothyroidism, you probably will need to take thyroid for the rest of your life. Continue to take thyroid even if you feel well. Do not stop taking thyroid without talking to your doctor.
    Please see the web pages for more details on Desiccated thyroid extract (generic name) Armour® Thyroid (brand name).

  • wendywahoo

    You should make another appointment with your doctor to explain these symptoms to them. You might not be at the correct level of medicine for your body… You need to have your doctor help treat you not only the numbers that your labs show. Even if you are in normal ranges your normal could be higher or lower than what you are. I always have my doctor change the meds until I feel better and symptom free. Then when I am there, I do labs to know where my true normal number is and that is what is in my medical charts and I know. So if I ever differ from this, my doctor and I know what has to happen to get me back there. Good luck, it sucks trying to get the right dosage and all the crazy symptoms that go along with this lovely disease. It can be maddening dealing with it when you are off.
    If you have a doctor that bases it all on numbers you need to take charge and tell them you don’t care what the numbers say, you are not normal and you need them to work with you or help you find a doctor that will listen to you. You know your body best!!

  • Judo*Knuckle

    Armour thyroid was a lifesaver for me, but I took it for 5 years too long, and stayed hyper-thyroid for a prolonged amount of time.
    There are other ways to get thyroid boosts besides the actual medication.
    I have been medication-free fro a year and a half, and the doctors told me that I would have to be on thyroid meds for the rest of my life. But test after test showed the hyperthyroidism, even just on synthroid, so off I went.
    The hair loss and the palpitations are also signs of hyperthryoidism, even weight gain, because your metabolism may stimulate your appetite, but not be enough to burn those extra calories that you are craving.
    I suggest working with your doctor, titrating the dose down while being monitored by blood tests, and researching all the wonderful thyroid support products that natural food stores have.
    Long-term effects of hyperthyroidism include heart disease and osteoporosis.
    Good luck.

Leave a Reply